Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 2001, 4:33 PM MDT for El Paso County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 9, 2001, 4:33 PM MDT (22:33 UTC)
- Expired
- Jul 9, 2001, 5:30 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:00 PM MDT | Hail 0.75 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 092234 SVRPUB COC041-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 433 PM MDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 530 PM MDT * AT 433 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FORT CARSON...OR ABOUT 12 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... FORT CARSON...CHEYENNE CANYON AROUND 445 PM MDT BROADMOOR...SECURITY...WIDEFIELD AROUND 450 PM MDT COLORADO SPRINGS...PETERSON AFB AROUND 510 PM MDT FALCON...BLACK FOREST AROUND 530 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3866 10492 3859 10478 3903 10452 3912 10485.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 9, 2:40 PM MDT, 1 hour 53 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 240 PM MDT MON JUL 9 2001 ...MAIN CHALLENGE WILL BE LOCATION AND COVERAGE OF STORMS... CURRENTLY...DEEP MOIST CONVECTION WELL UNDER WAY OVER SOME OF THE MOUNTAINS AND HIGH VALLEYS WHERE THERE IS NO CAP. SATELLITE DERIVED CIN PRODUCT SHOWS CAP AND DRY AIR OVER SOUTHEAST PLAINS. A STRONGER BOUNDARY MOVED SOUTHEAST AND RUNS FROM EL PASO COUNTY TO OTERO COUNTY. TSTORMS OVER MTNS WERE MOVING A LITTLE WEST OF NORTH...SO SHOULD STAY OUT OF THE I-25 CORRIDOR THROUGH THIS AFTERNOON...WITH THE POSSIBLE EXCEPTION OF EL PASO COUNTY WHERE A STORM COULD MOVE TOWARD THE NORTH-NORTHEAST. DON'T SEE ANY KICKER TO SET OFF WIDESPREAD TSTORMS OR WIDESPREAD SEVERE IN OUR AREA...BUT A FEW PULSE SEVERE WILL BE PROBABLE THIS AFTERNOON AND EVENING. TONIGHT...SIMILAR SCENARIO TO LAST EVENING THE BEST BET. BOU HAS ISSUED A FLASH FLOOD WATCH FROM PALMER DIVIDE TO WYOMING...BUT SINCE WE DIDN'T HAVE DRENCHING RAINS LAST NIGHT...WON'T DO FOR OUR CWFA. WITH UPPER HIGH SITUATED TO OUR EAST...TSTORMS WILL MOVE NORTH OR JUST SLIGHTLY EAST OF NORTH. WILD CARD WILL BE WHERE STRONGEST STORMS DEVELOP AND WHERE THE OUTFLOW BOUNDARIES WILL BE MOST PRONOUNCED AS THEY MOVE INTO AND ACROSS THE SOUTHEAST PLAINS. UPPER FRONT WILL BE OVER MONUMENT RIDGE...THE LINE BETWEEN MOISTER UPSLOPE FLOW TO THE NORTH AND DRIER AIR TO THE SOUTH. AN MCS MAY VERY WELL DEVELOP OVER NORTHEAST COLORADO WHICH WOULD SEND AN OUTFLOW BOUNDARY OR TWO INTO SOUTHEAST COLORADO DURING THE NIGHT. WILL CONTINUE TO GO ISOLATED TO SCATTERED COVERAGE IN THE MOUNTAINS...HIGH VALLEYS...AND PIKES PEAK REGION...AND ISOLATED OVER MUCH OF THE I-25 CORRIDOR AND TOWARD LA JUNTA AND PINON CANYON. WILL CONTINUE TO LEAVE FAR SOUTHEAST ZONES DRY TONIGHT. ISOLATED STORMS WILL LINGER UNTIL AFTER MIDNIGHT...ESPECIALLY OVER THE PLAINS. FOR TUESDAY AND TUESDAY NIGHT...MESOETA HAS BEEN DOING A FAIRLY GOOD JOB OF RESOLVING THE DETAILS THE LAST FEW DAYS AND IT SHOWS A SIMILAR UPPER AIR PATTERN FOR THIS PERIOD. WILL CONTINUE TO GO LOW TO MID POPS AND SCATTERED IN WESTERN 2/3RDS OF CWFA AND SCATTERED TO ISOLATED OVER MUCH OF THE EAST. AVN GUIDANCE TEMPS SEEMS TO BE WAY UNDERDONE WITH FWC MORE REASONABLE. WEDNESDAY AND WEDNESDAY NIGHT...SHORTWAVE IS FORECAST TO PUSH INTO THE CENTRAL ROCKIES WHICH TENDS TO SHUNT THE UPPER RIDGE TO THE EAST AND SOUTH A BIT. WITH MORE OF A SOUTHWEST FLOW ALOFT WOULD EXPECT MORE OF THE SCATTERED MTN THUNDER TO MOVE ONTO THE ADJACENT SOUTHEAST PLAINS...BUT PROBABLY NOT ALL THE WAY TO THE KANSAS BORDER. TSTORMS WILL BE CONFINED MAINLY TO THE AFTERNOON THROUGH MIDNIGHT TIME FRAME. LITTLE CHANGE IN DAY TO DAY TEMPS. EXTENDED...THE CURRENT EXTENDED LOOKS PRETTY GOOD AT THIS TIME. UPPER RIDGE FORECAST TO BE CENTERED SOUTH OF COLORADO WHICH MEANS A MORE ZONAL FLOW PATTERN. WILL CONTINUE WITH SLIGHT CHANCES FOR AFTERNOON AND EVENING STORMS EACH DAY IN MTNS AND MOST OF THE SOUTHEAST PLAINS. THE FAR SOUTHEAST ZONES HAVE A DRY FORECAST FOR NOW AND WILL KEEP IT THAT WAY. WILL LET THE MIDNIGHT SHIFT LOOK AT THE NEW MODEL RUNS TO SEE IF ANY MORE DETAIL CAN BE EXTRACTED FROM THEM. REGARDLESS...VERY WARM TO HOT WEATHER TO CONTINUE...WITH MRF HINTING AT SLIGHTLY HOTTER AND LESS CHANCE OF PRECIP EARLY NEXT WEEK. PUB...NONE. TLM
In the hours before
Special weather statement, Jul 9, 11:37 AM MDT, 4 hours 56 minutes before
COZ058>081-091930- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1137 AM MDT MON JUL 9 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING FOR A FEW MARGINALLY SEVERE THUNDERSTORMS ACROSS THE PIKES PEAK REGION AND IN THE MOUNTAINS... SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS A GOOD PART OF THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE MOUNTAINS AND ADJACENT HIGH VALLEYS. WITH ABUNDANT MOISTURE STILL IN PLACE...A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE PRIMARY THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE PIKES PEAK REGION. SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AS WELL. ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL LIKELY BE CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED. OVER THE REST OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED "THUNDERSTORMS WILL OCCUR. THE THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UNDER 1/2 INCH IN DIAMETER...AND LOCALLY HEAVY RAINS.
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.